Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Eureka, CA

January 13, 2024Del Norte County, California

NWS Eureka, CA issued this flash flood warning at Jan 13, 2024, 11:18 AM PST for Del Norte County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2024, 11:18 AM PST (19:18 UTC)
Expired
Jan 13, 2024, 2:00 PM PST
In force
3 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Del Norte County, CA

The radar

The Medford radar (KMAX), 97 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 11:35 AM PSTFLOOD3 E Gasquet, CAMud/dirt/rock slide at 1800 Mm US199 N.
Jan 13, 1:48 PM PSTFLOOD10 Ene Gasquet, CAFlooding on Highway 199.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WGUS56 KEKA 131918
FFWEKA
CAC015-132200-
/O.NEW.KEKA.FF.W.0001.240113T1918Z-240113T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Eureka CA
1118 AM PST Sat Jan 13 2024

The National Weather Service in Eureka has issued a

* Flash Flood Warning for...
  The Smith River Complex burn scar in...
  North Central Del Norte County in northwestern California...

* Until 200 PM PST.

* At 1118 AM PST, trained weather spotters reported heavy rain over 
  the Smith River Complex Burn Scar. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 2 
  hours. Additional rainfall amounts of 2 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar may result in debris flow. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding in and around the Smith River Complex
           Burn Scar.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Smith River Complex Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Del Norte County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Smith River Complex Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters...climb to 
safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4195 12378 4194 12375 4192 12376 4184 12373
      4179 12373 4177 12377 4181 12379 4181 12386
      4177 12388 4176 12392 4180 12397 4185 12394
      4186 12397 4190 12396 4193 12393 4193 12402
      4196 12401 4196 12392 4200 12391 4200 12375

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS

$$

JHW
1 follow-up statement
085 
WGUS76 KEKA 132153
FFSEKA

Flash Flood Statement
National Weather Service Eureka CA
153 PM PST Sat Jan 13 2024

CAC015-132203-
/O.EXP.KEKA.FF.W.0001.000000T0000Z-240113T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte CA-
153 PM PST Sat Jan 13 2024

...FLASH FLOOD WARNING FOR THE SMITH RIVER COMPLEX BURN SCAR WILL 
EXPIRE AT 2 PM PST THIS AFTERNOON FOR NORTH CENTRAL DEL NORTE 
COUNTY...

Debris flow is no longer expected to pose a threat. Rain will 
gradually ease through the evening. Mainstem rivers will continue to 
rise as water drains. Please continue to heed remaining road 
closures.

A Flood Advisory remains in effect through the afternoon for Del 
Norte County.

LAT...LON 4195 12378 4194 12375 4192 12376 4184 12373
      4179 12373 4177 12377 4181 12379 4181 12386
      4177 12388 4176 12392 4180 12397 4185 12394
      4186 12397 4190 12396 4193 12393 4193 12402
      4196 12401 4196 12392 4200 12391 4200 12375

$$

JHW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 6:14 AM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Jan 13, 6:14 AM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
614 AM PST Sat Jan 13 2024

.SYNOPSIS...Moderate to heavy rainfall as well as strong gusty
winds will occur across Northwest California today. Flooding
impacts can be expected with this system. Snow impacts will be
restricted to far northeastern Trinity. Calmer weather is expected
Sunday through early next week.

&&

.DISCUSSION...Doppler radar imagery shows steadier and more
widespread precipitation across Northwest California this morning
as strengthening warm air advection and moisture transport
approaches. A shortwave trough located over the NEPAC along with
its surface cyclone will continue to gradually move southeast
approaching southwest Oregon and northwest California this
afternoon. This feature is strengthening the warm air advection
and moisture transport moving into the region. Latest IR satellite
imagery shows cooling cloud tops spreading across the area and
suggesting a strong dynamic forcing. This along with the
strengthening moisture flux will promote moderate to heavy rain
is expected from this morning through late afternoon. The 00Z HREF
the peak rainfall rates increasing to around 0.50"/hr to 0.75"/hr
in Del Norte and Humboldt counties, while the 10Z HRRR model
suggest peak rates from 0.50"/hr to 0.90"/hr. Storm total rainfall
into late this afternoon will vary from 2 to 4 inches at lower
elevations from as far south as Ukiah all the way to Crescent
City, while 3.5" to 6" in the coastal mountains due to a strong
orographic lifting...The King Ranges could even see isolated 7.5".
However, downsloping winds will limit rainfall potential to areas
like Humboldt Bay and Hayfork with total rainfall from 1.0" to
2.0". Lake County will likely see the least rain with amounts in
the southeast from Clearlake to Cache Creek with amounts up to
0.5". Concentrated rainfall will bring a risk of widespread
flooding in small streams and even some mainstem rives (see
hydrology section below).

In addition, snow impact will likely over northeast Trinity
county through this afternoon. Trapped cold air and upsloping
will keep the snow levels lower, above 3,000 feet, for the Trinity
Horn today. This is evident in the observed low temperatures
running from upper 20s to mid 30s. Moderate to locally heavy
snowfall is expected for elevations above 3,000 feet. There is no
significant changes in the most recent storm total snow amounts.
Still expecting snow fall of 8 to 13 inches at Scott Mountain
Summit. 2 to 5 inches of wet snow along lower elevations of
Highway 3. 1 to 3 inches of wet snow on Highway 299 near Buckhorn
Summit. Blustery snow is possible with gusty winds up to 40 mph.
A Winter Storm Warning remains in effect through 9PM this evening.

Gusty southerly winds around 25 to 40 mph are already observed
across the northern coastal headland and exposed ridges. The low
level jet associated with the cyclone combined with 40-60 kt west-
southwesterlies in the 925-825 mb layer will promote gusty winds
up to 50 mph for the more prominent ridges and coastal headlands
like the King Range. Crescent City even should see wind gust up
to around 45 mph. Only on localized peaks of Del Norte does the
NBM place a 60-80% chance of peak wind gusts near 50 mph.

The storm is expected to exit the area this evening, with
precipitation gradually winding down tonight into Sunday morning
with cold air advection. Dry weather is generally expected Sunday
and Monday. The next chance for rain is expected later on Tuesday.
There is still a lot of uncertainty on the strength and timing of
this system with subtropical moisture moving toward the region,
but most of the ensembles are showing it to be much weaker than
the current system.

&&

.AVIATION...Atmospheric river currently making landfall as higher
rain rates are being observed as well as gusty southerly winds. Low
Level Wind Shear is to be expected at all terminals with up to 50
kts as low as 1000 feet at KCEC this afternoon. MVFR conditions with
occasional periods of IFR are being observed as heavier rain rates
reduce visibility. Low and Mid level ceilings persist as integrated
water vapor transport sources moisture to the area. A low level jet
will keep southerly winds elevated through the afternoon.  Winds
will turn more westerly and strengthen again in the late afternoon
as a cold front approaches from the west. Post frontal conditions
will have diminished winds and improved fight conditions by Sunday
afternoon. /EYS

&&

.MARINE...An upper level low pressure system moves towards the
Southern Oregon Coast and Northwest California. Southerly winds have
increased overnight spreading from the northern waters to the
southern waters. Small craft wind conditions persist with Gale force
gusts through early Sunday morning. As the pressure gradient
tightens this morning, gale gusts will occur in the outer waters
with more widespread gale gusts in the northern outer waters. NBM
indicates up to a 95 percent chance of gusts equal to 34 knots or
higher with about a 60 to 80 percent chance of gusts equal to 41
knots or higher in the northern outer waters. Gale gusts are
definitely expected, but will be short lived, most likely occurring
this morning and mid afternoon.

A confused and varying sea state will build later this afternoon as
the southwesterly winds and locally derived wind waves meet long
period NW and mid-period W swell. The combined sea state today and
into Sunday will be about 10 to 11 feet in the inner waters and
potentially up to 15 feet in the northern outer waters. General sea
state will decline to below 10 feet going into Monday as the winds
rapidly calm. /JLW /EYS

&&

.HYDROLOGY...Moderate to heavy rainfall this morning through late
this afternoon will bring the risk of flooding in small creeks,
streams and urban areas. The areal Flood Watch remain in effect
through late tonight. Main stream river will rise rapidly this
evening. CNRF is forecasting the Mad River in Arcata and the
Russian River near Hopland reaching flood stage later this
afternoon and evening. The Russian River in Hopland is forecast
to reach flood stage (15 ft) at 4PM and peak around 18 feet at
11PM local time. The mad River in Arcata is expected to reach
flood stage (22 ft) around 8PM and peak around 23 feet at 10PM
local time. A localized River Flood Watch remains in effect for
both rivers. The Van Duzen, Eel, and Smith rivers are all expected
to reach monitor stage; all show a less than 15 percent chance in
ensemble guidance of reaching flood stage. Elsewhere, the Garcia
river near Point Arena, Navarro River near Navarro, and Scott
Creek near Lakeport are all additional areas of concern for more
long lived flooding. Other common areas to flood, such as Jacoby
and Elk creeks near Humboldt Bay, could see impacts but will most
likely be short lived with water receding by late tonight.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through late tonight for CAZ101>106-108>115.

     Winter Storm Warning until 9 PM PST this evening for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450-
     470-475.

     Gale Warning from 9 AM this morning to 3 PM PST this
     afternoon for PZZ450-470-475.

     Small Craft Advisory until 3 AM PST Sunday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Jan 13, 10:42 AM PST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1042 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flood            3 NNE Arcata            40.91N 124.06W
01/13/2024                   Humboldt           CA   Public

            Flooding at off-ramp for Sr200 W on Sr299 W.

&&

JLW
Local storm report, Jan 13, 10:47 AM PST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1047 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     Flood            1 NE Loleta             40.64N 124.21W
01/13/2024                   Humboldt           CA   Public

            Water across roadway at the off-ramp for
            Loleta Dr on US101 N.

&&

JLW
Local storm report, Jan 13, 10:48 AM PST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1048 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     Flood            1 NE Loleta             40.64N 124.21W
01/13/2024                   Humboldt           CA   Law Enforcement

            Corrects previous flood report from 1 NE
            Loleta. Water across roadway at the off-ramp
            for Loleta Dr on US101 N.

&&

JLW
Local storm report, Jan 13, 10:49 AM PST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1049 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flood            3 NNE Arcata            40.91N 124.06W
01/13/2024                   Humboldt           CA   Law Enforcement

            Corrects previous flood report from 3 NNE
            Arcata. Flooding at off-ramp for Sr200 W on
            Sr299 W.

&&

JLW
Local storm report, Jan 13, 10:50 AM PST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1050 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     Flood            3 SE Arcata             40.83N 124.05W
01/13/2024                   Humboldt           CA   Law Enforcement

            Roadway flooding at 4011 Jacoby Creek Rd.

&&

JLW
Local storm report, Jan 13, 11:11 AM PST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1111 AM PST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     Landslide        4 SSE Hoopa             41.00N 123.64W
01/13/2024                   Humboldt           CA   Law Enforcement

            Tree and rock debris in the road at 570 Mm
            SR96 E.

&&

JLW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:36 AM PSTAreal Flood AdvisoryEKAHumboldt66 min
Jan 13, 10:03 AM PSTRiver Flood WarningEKAHumboldt20 hr
Jan 13, 10:42 AM PSTAreal Flood WarningEKAHumboldt9 hr
Jan 13, 10:43 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt19 hr
Jan 13, 3:11 PM PSTRiver Flood WarningEKAMendocino19 hr
Jan 13, 3:51 PM PSTRiver Flood WarningEKADel Norte6 hr
Jan 13, 3:54 PM PSTRiver Flood WarningEKADel Norte10 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.